Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Milwaukee, WI

April 7, 2020Ozaukee County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 7, 2020, 4:06 PM CDT for Ozaukee County, Wisconsin. It was in force for 24 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 4:06 PM CDT (21:06 UTC)
Expired
Apr 7, 2020, 4:30 PM CDT
In force
24 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Ozaukee County, WI

The radar

The Milwaukee radar (KMKX), 64 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 4:08 PM CDTHAIL 1.75Cedarburg, WI
Apr 7, 4:10 PM CDTHAIL 2.75Cedarburg, WIREPORT FROM APRIL 7TH, 2020 STORM.
Apr 7, 4:11 PM CDTHAIL 1.251 Nw Cedarburg, WIREPORT FROM MPING: HALF DOLLAR (1.25 IN.).
Apr 7, 4:12 PM CDTHAIL 0.751 E Saukville, WIREPORT FROM MPING: DIME (0.75 IN.).
Apr 7, 4:14 PM CDTHAIL 1Grafton, WIREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 7, 4:14 PM CDTHAIL 2Grafton, WI
Apr 7, 4:15 PM CDTHAIL 0.51 W Port Washington, WIREPORT FROM MPING: HALF-INCH (0.50 IN.).
Apr 7, 4:15 PM CDTHAIL 12 E Grafton, WI
Apr 7, 4:22 PM CDTHAIL 1.51 Ne Grafton, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 3:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS53 KMKX 072106
SVRMKX
WIC089-072130-
/O.NEW.KMKX.SV.W.0002.200407T2106Z-200407T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
406 PM CDT Tue Apr 7 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Central Ozaukee County in southeastern Wisconsin...

* Until 430 PM CDT.

* At 405 PM CDT, a severe thunderstorm was located near Cedarburg,
  moving east at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Mequon, Grafton, Cedarburg, Port Washington, Saukville, Thiensville
  and Newburg.

People attending Outdoor Testing at Aurora in Grafton, and Outdoor
Testing at Ascension in Mequon should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 8786 4326 8789 4322 8789 4324 8806
      4337 8806 4337 8804 4344 8804 4345 8780
TIME...MOT...LOC 2105Z 273DEG 34KT 4335 8805 

HAIL...1.75IN
WIND...60MPH
 
$$

GEHRING
3 follow-up statements
071 
WWUS53 KMKX 072113
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
413 PM CDT Tue Apr 7 2020

WIC089-072130-
/O.CON.KMKX.SV.W.0002.000000T0000Z-200407T2130Z/
Ozaukee WI-
413 PM CDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL OZAUKEE COUNTY...

At 413 PM CDT, a severe thunderstorm was located over Grafton, moving
east at 40 mph.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Mequon, Grafton, Cedarburg, Port Washington, Saukville, Thiensville
and Newburg.

People attending Outdoor Testing at Aurora in Grafton, and Outdoor
Testing at Ascension in Mequon should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 8786 4326 8789 4322 8789 4324 8806
      4337 8806 4337 8804 4344 8804 4345 8780
TIME...MOT...LOC 2113Z 272DEG 35KT 4335 8794 

HAIL...1.75IN
WIND...<50MPH
 
$$

GEHRING
018 
WWUS53 KMKX 072122
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
422 PM CDT Tue Apr 7 2020

WIC089-072130-
/O.CON.KMKX.SV.W.0002.000000T0000Z-200407T2130Z/
Ozaukee WI-
422 PM CDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL OZAUKEE COUNTY...

At 422 PM CDT, a severe thunderstorm was located near Port
Washington, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mequon, Grafton, Cedarburg, Port Washington, Saukville, Thiensville
and Newburg.

People attending Outdoor Testing at Aurora in Grafton, and Outdoor
Testing at Ascension in Mequon should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 8786 4326 8789 4322 8789 4324 8806
      4337 8806 4337 8804 4344 8804 4345 8780
TIME...MOT...LOC 2122Z 275DEG 31KT 4332 8784 

HAIL...1.00IN
WIND...<50MPH
 
$$

GEHRING
957 
WWUS53 KMKX 072126
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
426 PM CDT Tue Apr 7 2020

WIC089-072136-
/O.EXP.KMKX.SV.W.0002.000000T0000Z-200407T2130Z/
Ozaukee WI-
426 PM CDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OZAUKEE COUNTY WILL
EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Wisconsin.

LAT...LON 4336 8786 4326 8789 4322 8789 4324 8806
      4337 8806 4337 8804 4344 8804 4345 8780
TIME...MOT...LOC 2126Z 273DEG 34KT 4332 8781 

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:02 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 7, 3:02 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
302 PM CDT Tue Apr 7 2020

.SHORT TERM...

This afternoon through Wednesday night...Forecast confidence
medium to high.

A 1002 MB sfc low over MQT and Green Lake Counties will
move ewd to lower MI by 00Z. The HRRR and some of the
deterministic models have focused on convective initiation at the
triple point in east central WI around 21-22Z, and with
additional initiation along the cold front over far ern WI or Lake
MI. Some cells may also develop along the cold front once it
passes into nrn IL. The latest SPC mesoanalysis indicates the
weakest MLCIN over east central WI and nrn IL, suggesting the
model solutions are reasonable. This still supports isold to sct
development over the region in a short window from 21Z-01Z. If the
storms do occur and intensify quickly, a SVR storm could occur.
Afterward, the west to northwest winds behind the cold front will
become calm as a sfc ridge settles over srn WI by 12Z. Areas of
fog will be possible with relatively high dewpoints present and
good radiational cooling.

Another warm day is expected for Wed as swly winds and warm
advection will develop ahead of a strong polar front. High temps
of 60s to lower 70s are forecast followed by strong cold advection
and widespread showers during the middle afternoon into the early
evening hours. Brisk nwly winds and cold advection will then
prevail Wed nt.

.LONG TERM...

Thursday through Friday Night...Forecast confidence id Medium to
High...

Gusty west to northwest winds will continue into Thursday behind the
cold frontal passage, as a fairly tight pressure gradient and low
level mixing occurs. Could see gusts nearing 30 to 35 knots Thursday
afternoon, especially for area close to the lakefront. A few higher
gusts are not out of the question at this time, but models are
beginning to trend back a bit with the higher winds speeds for the
latest 12z model runs.

Also some light precip may be possible into Thursday morning/early
afternoon on the backside of the mid-week system. However,
confidence remains very low as the NAM,GFS,SREF, and ECMWF model
soundings all show a staunch dry layer developing in the low
levels from around 800mb to the surface in association with
subsidence from the approaching surface high through Thursday
afternoon. If any precip can overcome this dry low-levels, areas
of southern WI could potentially see some flurries and/or light
rain given 850mb temps below 0C and near freezing temps at the
surface.

Otherwise, expect cooler and drier conditions for the late half of
the week as a Canadian high builds southward across the Central
Plains Thursday into Friday. Daytime temps look to climb into the
40s both days while overnight temps fall into the upper 20s/low 30s
Thursday night and mid 30s by Friday. The surface high is then
expected to gradually slide east and weaken late Friday. Ahead of
the next system this weekend.

&&

.AVIATION(21Z TAFS)...Sct-bkn015-035 over south central WI will
move into se WI during the afternoon ahead of a weak cold front.
After the cold front passes, the low clouds will clear during the
early evening hours. Areas of fog with vsbys of 1-3SM BR will then
be possible during the early morning hours to a few hours beyond
sunrise. A strong cold front will then bring gusty west to
northwest winds and a period of showers to srn WI in the
afternoon. Areas of MVFR Cigs and Vsbys are expected during this
time.

&&

.MARINE...Low pressure of 29.6 inches will move from central WI to
lower MI this afternoon and evening. The low will drag a weak
cold front through, shifting the modest southerly winds over the
southern two thirds of the lake to west to northwesterly winds.
Areas of dense fog will persist at least into the evening, but
possibly into Wednesday. A Dense Fog Advisory is currently in
effect for the middle portion of Lake MI until 8 PM, but may need
to be extended later. A deepening low will move east across
Ontario for Wednesday into Thursday morning and will deepen to
29.2 inches. The deep low will sweep a strong cold front across
Lake Michigan by Wednesday evening. Strong northwest to west winds
will develop Wednesday night into Thursday behind the front. A
Gale Watch is in effect for all of Lake MI for Thursday and
Thursday night. A Small Craft Advisory will likely be needed from
Sheboygan to Winthrop Harbor from late Wednesday afternoon into
Thu nt for brisk west to northwest winds.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Watch from Thursday morning through Friday morning for
     LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-
     868-870-872-874-876-878.

     Dense Fog Advisory until 8 PM CDT this evening for LMZ366-565-
     567-669-671-673-675-868-870-872-874-876.

&&

Tonight/Wednesday and Aviation/Marine...Gehring
Wednesday Night through Tuesday...Wagner
Hazardous weather outlook, Apr 7, 2:42 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
242 PM CDT Tue Apr 7 2020

WIZ046-047-051-052-056>060-062>072-081945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
242 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There are chances for thunderstorms later this afternoon and
evening. A few strong to severe storms are possible, mainly
southeast of a Darlington to Sheboygan line. Large hail and gusty
winds would be the main hazards with any stronger thunderstorms
that do develop. The best window for storms would be between 4 PM
and 8 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gusty northwest winds are expected later Wednesday afternoon,
behind a cold front that will push through the region Wednesday.
Gusty winds are expected to linger into Thursday night with gusts
around 40 MPH possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon and evening.

LMZ643>646-081945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
242 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There are chances for thunderstorms later this afternoon and
evening. A few strong to severe storms are possible. Large hail
and gusty winds would be the main hazards. The best window for
storms would be between 5 PM and 8 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Patchy dense fog may develop Wednesday morning across the
nearshore waters before the winds increase in the afternoon.

Gusty northwest winds are expected later Wednesday afternoon,
behind a strong cold front that will push through the region.
Gusty winds will linger through Thursday night. A Small Craft
Advisory will likely be needed by midday Wednesday with some gale
force gusts possible Thursday afternoon.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
242 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Areas of dense marine fog are expected over portions of Lake
Michigan this afternoon and will likely continue into the early
evening hours. Thus, a marine Dense Fog Advisory is in effect
until this evening.

There are good chances for thunderstorms later this afternoon and
evening. A few strong to severe storms are possible, mainly over
the southern half of the lake. Large hail and gusty winds are the
main hazards. The best window for storms would be between 5 PM
and 10 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gusty northwest winds are expected later Wednesday afternoon,
behind a cold front that will move across the lake Wednesday.
Stronger winds are expected for Thursday into Friday morning with
gale force gusts possible, especially Thursday afternoon/evening.
Thus, a Gale Watch is now in effect for the open waters of Lake
Michigan Thursday morning until Friday morning.

www.weather.gov/mkx

In the hours before

Local storm report, Apr 7, 4:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             1 NW CEDARBURG          43.31N 88.00W
04/07/2020  U0.50 INCH       OZAUKEE            WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0358 PM     HAIL             1 E SAUKVILLE           43.38N 87.93W
04/07/2020  U0.75 INCH       OZAUKEE            WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0354 PM     HAIL             2 SE WEST BEND          43.40N 88.17W
04/07/2020  U0.50 INCH       WASHINGTON         WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0353 PM     HAIL             2 SE WEST BEND          43.40N 88.17W
04/07/2020  U0.50 INCH       WASHINGTON         WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0351 PM     HAIL             2 SE WEST BEND          43.40N 88.17W
04/07/2020  U0.75 INCH       WASHINGTON         WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

HALBACH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 1:18 PM CDTGale WatchMKX38 hr
Apr 7, 1:18 PM CDTMarine Dense Fog AdvisoryMKX24 hr
Apr 7, 3:40 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington35 min
Apr 7, 3:56 PM CDTSpecial Marine WarningMKX49 min
Apr 7, 4:35 PM CDTSpecial Marine WarningMKX55 min
Apr 7, 5:06 PM CDTSevere Thunderstorm WarningMKXLafayette39 min
Apr 7, 5:26 PM CDTSevere Thunderstorm WarningMKXMilwaukee18 min
Apr 7, 5:29 PM CDTSpecial Marine WarningMKX75 min
Apr 7, 5:40 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette50 min
Apr 7, 6:16 PM CDTSevere Thunderstorm WarningMKXGreen24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.